Alert archive / Arkansas / Tornado Warnings in 2019

Tornado Warning 23, NWS Memphis, TN

May 2, 2019Clay County, Greene County, Arkansas

NWS Memphis, TN issued this tornado warning at May 2, 2019, 4:11 PM CDT for Clay County, Greene County, Arkansas. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2019, 4:11 PM CDT (21:11 UTC)
Expired
May 2, 2019, 4:45 PM CDT
In force
34 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Clay County, AR, Greene County, AR

The radar

The Memphis radar (KNQA), 112 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 4:29 PM CDTTORNADO4 Ne Lafe, AREMERGENCY MANAGER REPORTED TORNADO IN KNOB, AR.
May 2, 4:29 PM CDTTORNADO4 Ne Lafe, AREMERGENCY MANAGER REPORTED TORNADO NEAR KNOB, AR.
May 2, 4:47 PM CDTTSTM WND DMG4 Ne Lafe, ARPOSSIBLE TORNADO DAMAGE TO A HOME ON GREENE ROAD 402.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 2:13 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2019-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2019-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

776 
WFUS54 KMEG 022111
TORMEG
ARC021-055-022145-
/O.NEW.KMEG.TO.W.0023.190502T2111Z-190502T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
411 PM CDT Thu May 2 2019

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  North central Greene County in eastern Arkansas...
  South central Clay County in eastern Arkansas...

* Until 445 PM CDT.
    
* At 411 PM CDT, doppler radar indicated a severe thunderstorm
  producing a tornado was located over Lafe, or 7 miles west of
  Marmaduke, moving northeast at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Oak Grove Heights, Lafe, Stonewall, Gainesville and Knob. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3614 9049 3616 9059 3634 9057 3631 9033
TIME...MOT...LOC 2111Z 209DEG 13KT 3620 9052 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

JOHNSON
3 follow-up statements
550 
WWUS54 KMEG 022127
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
427 PM CDT Thu May 2 2019

ARC021-055-022145-
/O.CON.KMEG.TO.W.0023.000000T0000Z-190502T2145Z/
Greene AR-Clay AR-
427 PM CDT Thu May 2 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR NORTH
CENTRAL GREENE AND SOUTH CENTRAL CLAY COUNTIES...
    
At 427 PM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located near Lafe, or near Marmaduke, moving
northeast at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur. Tree damage is 
         likely.

Locations impacted include...
Lafe and Knob. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3618 9046 3620 9054 3633 9052 3631 9033
TIME...MOT...LOC 2127Z 203DEG 15KT 3625 9047 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

JOHNSON
110 
WWUS54 KMEG 022133
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
433 PM CDT Thu May 2 2019

ARC021-055-022145-
/O.CON.KMEG.TO.W.0023.000000T0000Z-190502T2145Z/
Greene AR-Clay AR-
433 PM CDT Thu May 2 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
NORTHEASTERN GREENE AND SOUTH CENTRAL CLAY COUNTIES...
    
At 431 PM CDT, a confirmed tornado was located near Knob, moving 
northeast at 15 mph.

HAZARD...Damaging tornado.

SOURCE...Emergency management confirmed tornado. At 428 PM CDT, a 
         tornado was reported near Knob in extrem southern Clay 
         County.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur. Tree damage is 
         likely.

Locations impacted include...
Lafe and Knob. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
storm shelter or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3620 9045 3621 9052 3633 9052 3631 9033
TIME...MOT...LOC 2131Z 209DEG 13KT 3626 9046 

TORNADO...OBSERVED
HAIL...<.75IN

$$

JOHNSON
183 
WWUS54 KMEG 022146
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
446 PM CDT Thu May 2 2019

ARC021-055-022155-
/O.EXP.KMEG.TO.W.0023.000000T0000Z-190502T2145Z/
Greene AR-Clay AR-
446 PM CDT Thu May 2 2019

...THE TORNADO WARNING FOR NORTHEASTERN GREENE AND SOUTH CENTRAL CLAY
COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has weakened and exited the 
warned area. Therefore, the warning has been allowed to expire.

A Tornado Watch remains in effect until 700 PM CDT for eastern
Arkansas.

LAT...LON 3620 9045 3621 9052 3633 9052 3631 9033
TIME...MOT...LOC 2145Z 209DEG 13KT 3630 9043 

$$

JOHNSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at May 2, 3:52 PM CDT, 19 minutes earlier.

Area forecast discussion, May 2, 3:52 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
352 PM CDT Thu May 2 2019

.DISCUSSION...

Currently...
A Meso Convective Vortex (MCV) is centered and spinning to the
northeast of Little Rock, Arkansas. Ahead of this feature, a
slightly unstable airmass exists across northeast Arkansas and the
Missouri Bootheel. The airmass is largely characterized by 1000
J/kg of MLCAPE with up to 35 kts of bulk shear. In addition, LCLs
are sufficiently low around 700 meters and surface winds are
backed easterly. As a result, 0-1 km shear values are in excess of
1000 m2/s2. The combination of mentioned severe parameters
justifies a low end tornado risk. However, damaging winds still
look to be the dominant threat. A tornado watch is in effect for
northeast Arkansas and Dunklin County, MO through 7PM CDT. The MCV
is expected to lift northeast of the area around midnight. Thereafter,
a frontal boundary is expected to push south of the I-40
corridor through Friday morning.

.Friday through the Weekend...
Friday now appears to be a mostly dry day as the front sags to our
south and upper level heights build behind the exiting shortwave
trough. This will result in mainly dry conditions through late
afternoon for much of the area. Decided to carry a slight chance
of showers and thunderstorms further south, where a few showers
and thunderstorms may form during peak heating. The better
organized showers and thunderstorms will arrive around sundown as
a surface low tracks directly over the Mid-South and the front
lifts back north as a warm front.

The low pressure system is expected to lift northeastward
throughout the day on Saturday. This will result in scattered to
widespread showers and thunderstorms for much of the day. QPF
values will range from a half inch to one inch with isolated
higher amounts. Due to the track of the low, severe weather is not
anticipated. Both main synoptic models are consistent with the
front exiting the area by early Sunday morning with high pressure
building in during the day. It should be a beautiful day with
plenty of sunshine, low humidity, and temperatures in the low to
mid 70s.

.Next Week...
Monday will be another nice day with abundant sunshine with
slightly warmer temperatures in the upper 70s to lower 80s. The
weather pattern will become quite unsettled by Tuesday, as surface
high pressure shifts eastward and a large trough begins to dig
across the Desert Southwest. A number of shortwaves, embedded in
southwest flow aloft, will rotate through the area Tuesday night
through Friday. Expect showers and thunderstorms each day with
highs around 80 and lows in the upper 60s.

AC3

&&

.AVIATION...
18Z TAF cycle

VFR conditions should continue into early this evening. Scattered
thunderstorms will be found across northeast Arkansas this
afternoon and across the remainder of the forecast area by this
evening. Lower clouds will move into the forecast area this
evening and will remain over the region into Friday morning. Winds
will be mainly from the south at around 10 knots with some higher
gusts. Winds will shift to the northwest starting as early as this
evening and continuing through Friday morning.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 2, 3:11 PM CDT, 1 hour before
Hazardous Weather Outlook
National Weather Service Memphis TN
311 PM CDT Thu May 2 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-032215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
311 PM CDT Thu May 2 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a slight risk for severe thunderstorms generally along
and north of I-40 this afternoon and tonight. A marginal risk for
severe thunderstorms exists across the remainder of the Mid South.
Damaging winds will be the primary threat for any thunderstorms
that reach severe limits, with a secondary threat of an isolated
tornado along and west of the Mississippi River. Localized heavy
rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few strong thunderstorms containing gusty winds and localized
heavy rainfall are possible across the Mid-South for Friday and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

AC3
AC3

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 4:34 AM CDTSpecial Weather StatementMEGClay26 min
May 2, 6:30 AM CDTSpecial Weather StatementMEGClay15 min
May 2, 10:11 AM CDTRiver Flood WarningMEGClay, Greene4 days
May 2, 4:59 PM CDTAreal Flood AdvisoryMEGClay, Greene2 hr
May 2, 5:06 PM CDTTornado WarningMEGMississippi24 min
May 2, 5:45 PM CDTAreal Flood AdvisoryMEGCraighead, Greene, Mississippi2 hr
May 2, 5:54 PM CDTTornado WarningMEGClay, Greene36 min
May 2, 6:45 PM CDTAreal Flood AdvisoryMEGClay2 hr

Nearby

Tornado Warnings in Arkansas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.